Alert archive / Florida / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 88, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jul 25, 2009, 2:24 PM EDT for Saint Lucie County, Florida. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 25, 2009, 2:24 PM EDT (18:24 UTC)
- Expired
- Jul 25, 2009, 3:30 PM EDT
- In force
- 66 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
County Saint Lucie County, FL
The radar
The Melbourne radar (KMLB), 87 km from the middle of the area, began a volume at 18:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 2:30 PM EDT | HAIL 1 | Carlton, FL | PGA VILLAGE SECURITY. DURATION APPROX 5 MINUTES |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 6.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 574 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 1158 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KMLB 251824
SVRMLB
FLC111-251930-
/O.NEW.KMLB.SV.W.0088.090725T1824Z-090725T1930Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
224 PM EDT SAT JUL 25 2009
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ST. LUCIE COUNTY IN FLORIDA
* UNTIL 330 PM EDT.
* AT 223 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
SAINT LUCIE WEST...OR NEAR PORT SAINT LUCIE...AND MOVING NORTH AT 5
MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
INDIAN RIVER ESTATES...WHITE CITY AND FORT PIERCE
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.
&&
LAT...LON 2739 8027 2742 8029 2740 8030 2736 8027
2721 8031 2722 8055 2744 8054 2744 8031
2741 8030 2743 8029 2744 8030 2744 8028
2744 8027 2742 8026
TIME...MOT...LOC 1824Z 180DEG 6KT 2733 8042
$$
PB3 follow-up statements
000
WWUS52 KMLB 251901
SVSMLB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
301 PM EDT SAT JUL 25 2009
FLC111-251930-
/O.CON.KMLB.SV.W.0088.000000T0000Z-090725T1930Z/
ST. LUCIE-
301 PM EDT SAT JUL 25 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR ST. LUCIE COUNTY...
AT 230 PM EDT...A TRAINED WEATHER SPOTTERS REPORTED QUARTER SIZE
HAIL IN CARLTON. AT 300 PM THIS SEVERE STORM WAS CENTERED NEAR
WHITE CITY...MOVING NORTH AT 5 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FORT
PIERCE SOUTH AND FORT PIERCE
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL HEAVY RAIN
AND FREQUENT LIGHTNING. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE
AND STAY AWAY FROM WINDOWS
&&
LAT...LON 2743 8027 2740 8028 2742 8029 2740 8030
2738 8028 2728 8031 2729 8055 2744 8054
2744 8031 2741 8030 2743 8029 2744 8030
2744 8028
TIME...MOT...LOC 1858Z 180DEG 6KT 2739 8042
$$
JP000
WWUS52 KMLB 251919
SVSMLB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
319 PM EDT SAT JUL 25 2009
FLC111-251930-
/O.CON.KMLB.SV.W.0088.000000T0000Z-090725T1930Z/
ST. LUCIE-
319 PM EDT SAT JUL 25 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR CENTRAL ST. LUCIE COUNTY...
AT 316 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED NEAR WESTERN FORT PIERCE...MOVING NORTH
AT 10 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FORT
PIERCE AND THE FLORIDA TURNPIKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE...SEEK SHELTER IN AN
ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP AWAY FROM WINDOWS.
&&
LAT...LON 2743 8028 2742 8029 2740 8030 2739 8029
2733 8031 2734 8055 2744 8054 2744 8031
2741 8030 2743 8029 2744 8030 2744 8029
TIME...MOT...LOC 1918Z 180DEG 6KT 2742 8042
$$
JP000
WWUS52 KMLB 251930
SVSMLB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
330 PM EDT SAT JUL 25 2009
FLC111-251939-
/O.EXP.KMLB.SV.W.0088.000000T0000Z-090725T1930Z/
ST. LUCIE-
330 PM EDT SAT JUL 25 2009
...THE SEVERE THUNDERSTORM WARNING FOR ST. LUCIE COUNTY HAS EXPIRED
AT 330 PM EDT...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE SEVERE STORM
THAT PROMPTED THE WARNING HAD WEAKENED...THUS THE WARNING HAS
BEEN ALLOWED TO EXPIRE.
LAT...LON 2743 8028 2742 8029 2740 8030 2739 8029
2733 8031 2734 8055 2744 8054 2744 8031
2741 8030 2743 8029 2744 8030 2744 8029
TIME...MOT...LOC 1929Z 180DEG 6KT 2744 8042
$$
JPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 10:49 AM EDT, 3 hours 35 minutes earlier.
Area forecast discussion, Jul 25, 10:49 AM EDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 1049 AM EDT SAT JUL 25 2009 .DISCUSSION...SFC RIDGE AXIS REMAINS JUST SOUTH OF THE AREA WITH HIGHEST MOISTURE EXISTING OVER THE SOUTH TODAY. WILL THEREFORE KEEP HIGHEST RAIN CHANCES IN FOR SOUTHERN AREAS AROUND 60% WITH 40-50% NORTHWARD. UPDATED THE ZONES TO DECREASE POPS SLIGHTLY...MAINLY OVER LAKE COUNTY WHERE DRIER AIR WILL EXIST. OTHERWISE NO OTHER CHANGES MADE. A WEAKER SOUTHWEST FLOW AT 925 MB WILL ALLOW FOR SEA BREEZE DEVELOPMENT ALONG THE EAST COAST AGAIN THIS AFTERNOON WITH FASTER AND MORE INLAND MOVEMENT EXPECTED SOUTH OF THE CAPE. ISOLATED TO SCATTERED CONVECTION WILL INITIALLY DEVELOP ALONG THE SEA BREEZE AS IT MOVES INLAND...ESPECIALLY OVER THE SOUTH WITH ANY INTERACTION BTW THE ECSB AND LAKE OKEECHOBEE BREEZE. THEN WILL SEE INCREASING COVERAGE WITH A FEW STRONG TO POSSIBLY SEVERE STORMS DEVELOPING AS THE WEST COAST SEA BREEZE MOVES EAST AND COLLIDES WITH THE EAST COAST BREEZE LATER THIS AFTERNOON. COLLISION WILL MOST LIKELY OCCUR ALONG A LINE FROM VOLUSIA COUNTY (WEST OF I-95) TOWARDS OKEECHOBEE COUNTY. SW STEERING FLOW WILL MOVE ANY STORMS THAT FORM TOWARD THE NORTHEAST AROUND 15-20 MPH NORTH OF THE CAPE WITH SLOWER MOVEMENT AROUND 10 MPH SOUTH. && .AVIATION...VFR INTO EARLY AFTERNOON...THEN ISO/SCT SHRA/TSRA DEVELOPING ALONG ECSB WITH TEMPO IFR/MVFR CONDS EXPECTED. SEA BREEZE COLLISION WILL OCCUR LATE AFTERNOON OVER THE INTERIOR WITH CONVECTION CONTINUING INTO THE EARLY EVENING HOURS AND PUSHING BACK TOWARD THE COAST. && .MARINE...WEAK TROUGH OVER THE WATERS WHICH IS KICKING UP SHOWERS AND STORMS WELL OFFSHORE THIS MORNING SHOULD WEAKEN AND PUSH EAST. THIS WILL KEEP WINDS FAIRLY LIGHT OUT OF THE W/NW AND EVENTUALLY BECOME S/SE BY LATE AFTERNOON AS SEA BREEZE DEVELOPS. SWELLS WILL KEEP SEAS UP TO 4 FT OFFSHORE. && .MLB WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. && WEITLICH/BLOTTMAN
Hazardous weather outlook, Jul 25, 11:00 AM EDT, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MELBOURNE FL 1100 AM EDT SAT JUL 25 2009 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-260300- COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM- COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20 NM- COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM- WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM OFFSHORE- WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE- WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE- INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD- OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA- SOUTHERN LAKE-NORTHERN BREVARD- 1100 AM EDT SAT JUL 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ...THUNDERSTORM IMPACT... SHOWERS AND LIGHTNING STORMS ARE EXPECTED TO FORM ALONG THE EAST COAST SEA BREEZE AS IT PUSHES ACROSS THE COASTAL AREAS AND WEST OF INTERSTATE 95 MID TO LATE AFTERNOON. THE PREVAILING SOUTHWEST WIND FLOW AND THE WEST COAST SEA BREEZE WILL KEEP THE EAST COAST SEA BREEZE FROM PENETRATING VERY FAR INLAND. THE TWO SEA BREEZES ARE EXPECTED TO COLLIDE BETWEEN SANFORD...ORLANDO AND OKEECHOBEE AND INTERSTATE 95 LATE AFTERNOON. STORMS WILL THEN MOVE EAST TO NORTHEAST BACK TOWARD THE ATLANTIC AROUND 15 TO 20 MPH NORTH OF THE CAPE AND AROUND 10 MPH SOUTH. AS WITH ANY SEA BREEZE INTERACTION STORMS...SOME OF THE STORMS MAY PRODUCE FREQUENT TO EXCESSIVE LIGHTNING STRIKES AND WIND GUSTS IN EXCESS OF 50 MPH. LOCALLY HEAVY RAIN ASSOCIATED WITH SLOWER MOVING STORMS MAY PRODUCE TEMPORARY ACCUMULATIONS OF WATER IN POOR DRAINAGE AREAS AND RETENTION PONDS. AS STRONGER STORMS APPROACH THE COAST THERE MAY BE ENOUGH WIND SHEAR TO PRODUCE WEAK ROTATION IN THE LOWER PORTIONS OF THE CLOUD FOR FUNNEL CLOUDS AND WEAK TORNADOES TO FORM. OUTFLOW BOUNDARIES INTERACTING WITH EACH OTHER WILL KEEP TRIGGERING LIGHTNING STORMS UNTIL LATE EVENING. BOATERS ON INLAND LAKES AND RIVERS SHOULD KEEP AN EYE TO THE SKIES FOR APPROACHING WEATHER IN THE LATE AFTERNOON AND EVENING HOURS AND HEAD BACK TO SHORE IF STORMS ARE MOVING IN YOUR DIRECTION. ...RIP CURRENT IMPACT... A PERSISTENT 3 FOOT LONG PERIOD EASTERLY SWELL WILL PRODUCE A MODERATE THREAT FOR RIP CURRENTS AT THE BEACHES OF EAST CENTRAL FLORIDA TODAY. NEVER SWIM ALONE AND ALWAYS SWIM WITHIN SIGHT OF A LIFEGUARD. ...MARINE THUNDERSTORM GUST IMPACT... BOATERS ON THE INTRACOASTAL WATERWAY AND NEARSHORE ATLANTIC WATERS SHOULD KEEP AN EYE TO THE WEST FOR AFTERNOON AND EVENING STORMS MOVING EAST TO THE NORTHEAST OFF THE MAINLAND AROUND 10 TO 15 MPH. SEEK SAFE HARBOR WELL IN ADVANCE OF THE STORMS IMPACTING YOU. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS...LOCALLY ROUGH SEAS...FREQUENT CLOUD TO WATER LIGHTNING STRIKES AND FUNNEL CLOUDS AS THEY COME OFF THE MAINLAND. ...WATERSPOUT IMPACT... SOME OF THE STRONGER STORMS THAT COME OFF THE MAINLAND AND CROSS THE INTRACOASTAL WATERS...ENTERING THE NEARSHORE WATERS...WILL BE CAPABLE OF PRODUCING WATERSPOUTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A WEST TO EAST WIND PATTERN WILL FAVOR THE EAST SIDE OF THE PENINSULA FOR AFTERNOON AND EVENING LIGHTNING STORMS SUNDAY AND MONDAY. THE WIND PATTERN SHIFTING TO AN EAST TO WEST DIRECTION WEDNESDAY AND REMAINING OUT OF THE EAST THROUGH FRIDAY WILL TEND TO PUSH STORMS AWAY FROM THE ATLANTIC SIDE OF THE PENINSULA AND TOWARD THE GULF SIDE OF THE STATE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED. WIMMER/WEITLICH
In the hours before
Local storm report, Jul 25, 11:35 AM EDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
1135 AM EDT SAT JUL 25 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TORNADO PORT ORANGE 29.12N 81.03W
07/24/2009 VOLUSIA FL NWS STORM SURVEY
SURVEY CREW FOUND EF-0 TORNADO -ZERO- WITH WINDS
ESTIMATED AT BETWEEN 65-85 MPH. PATH LENGTH .75 MILE.
PRIMARY DAMAGE TO ROOF OF MOBILE HOMES.
&&
MRTSpecial weather statement, Jul 25, 1:47 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 147 PM EDT SAT JUL 25 2009 FLZ059-064-251830- MARTIN-ST. LUCIE- 147 PM EDT SAT JUL 25 2009 ...FUNNEL CLOUDS POSSIBLE OVER MARTIN COUNTY...ST. LUCIE COUNTY... AT 143 PM EDT...WEATHER SPOTTERS REPORTED A FUNNEL CLOUD NEAR INDIANTOWN...MOVING EAST AT 5 MPH. LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE GUSTY WINDS AND FUNNEL CLOUDS INCLUDE PORT SALERNO AND ROCKY POINT. CONDITIONS REMAIN FAVORABLE FOR STORMS TO RAPIDLY DEVELOP OVER MARTIN AND SAINT LUCIE COUNTIES. THESE STORMS MAY PRODUCE BRIEF FUNNEL CLOUDS AND GUSTY WINDS. DANGEROUS CLOUD TO GROUND LIGHTNING IS POSSIBLE WITH ALL STORMS. PB
Special weather statement, Jul 25, 2:16 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 216 PM EDT SAT JUL 25 2009 FLZ059-064-251900- MARTIN-ST. LUCIE- 216 PM EDT SAT JUL 25 2009 ...STRONG THUNDERSTORMS AFFECTING MARTIN COUNTY...ST. LUCIE COUNTY... AT 213 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG STORM JUST WEST OF PORT SAINT LUCIE...MOVING NORTHEAST AT LESS THAN 5 MPH. LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE INDIAN RIVER ESTATES AND PORT SAINT LUCIE RIVER PARK. THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES. A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE POSSIBLE IN LOCALIZED AREAS. STORMS WILL CONTINUE TO DEVELOP ALONG THE SEA BREEZE BOUNDARY THROUGH MID AFTERNOON. THE STORM ACTIVITY WILL SHIFT WEST WITH THE SEA BREEZE AFTER 3 PM. PB
Local storm report, Jul 25, 2:17 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
217 PM EDT SAT JUL 25 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM TORNADO ORMOND BEACH 29.28N 81.06W
07/24/2009 VOLUSIA FL NWS STORM SURVEY
LOW END EF-0 -ZERO- TORNADO WITH ESTIMATED WINDS 65
MPH.WATERSPOUT WENT TO LAND -TORNADO- TO WATER, FROM
BEACH EAST OF OSCEOLA DRIVE SOUTHWARD TO ROCKEFELLER
DRIVE, ENTERING SOME YARDS. DURATION FROM 537PM TO 546PM.
APPROXIMATE PATH LENGTH .6 MILE. NO DAMAGE. VERY SMALL
CATAMARAN BOAT TOSSED ON THE BEACH WITH MINOR DAMAGE TO
MAST.
&&
MRTThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 2:43 PM EDT | Special Marine Warning | MLB | 2 hr | |
| Jul 25, 3:15 PM EDT | Areal Flood Advisory | MLB | Saint Lucie | 2 hr |
| Jul 25, 4:05 PM EDT | Special Marine Warning | MLB | 35 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.